10-Year-Old Boy Hospitalized After Drinking Too Much ‘G-Fuel’
A 10-year-old boy was hospitalized for drinking a controversial energy drink that markets itself to gamers.
When Dylan Butler of Boston came home from school, his mom, Josee Tolles, noticed there was something wrong.
“He was stumbling down the stairs, he was slurring his words, he couldn’t really walk straight,” Tolles told WBZ-TV. “He seemed like he was spacing out a bit. Certainly there was something going on that was not normal. It was not behavior that I had ever seen before.”
The Times reported: “Caffeine is not the only concern, Dr. Schneider said. Other ingredients such as taurine and guarana, a plant extract, also act as stimulants, she said. Taurine, for example, which is in G Fuel, ‘works on the heart,’ she said. ‘It is an amino acid and works just like caffeine.” As a result, she added, ‘you are getting all these other things that potentiate the caffeine.’
Butler, according to his mother, started vomiting and was then rushed to the hospital. He said a classmate had given him the powder.
“They just said it was a Kool-Aid mix and it tasted really good,” Butler told WFXT. “It was kind of scary, because I didn’t know what was happening. I don’t even really remember it, I kind of half blacked out.”
Hospital workers spoke with police, who contacted the boy who gave the drink to Butler. They figured out that it was Gamma Labs’ G-Fuel, which is marketed as a product that improves focus, namely, while playing video games.
Butler consumed about a quarter-cup of G-Fuel when a normal serving is about a teaspoon for adults.
“The synergy between caffeine and taurine is said to improve athletic performance and perhaps attention, but also has a strong effect on cardiac function,” Marcia Richards, a registered dietician at Beth Israel Deaconess in Plymouth, told WBZ. “It’s really important to be talking about these kinds of things [even to very young children].”